MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/58; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/58; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74122158
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Metal Related Pathology (4530)
Date of Event 12/19/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that a bilateral plaintiff underwent a rightbhr-tha on (b)(6) 2009, they were later diagnosed with aval, pain, abnormally elevated chrome cobalt and iron levels, and an mri demonstrated pseudotumors, in both hips.Therefore a revision surgery was performed on (b)(6) 2023, to change both bhr components for a zimmer dual mobility crosslinked poly and biolox femoral head.They were discharged in stable condition, and three weeks after the revision they were walking with no assistive devices.
 
Additional Manufacturer Narrative
It was reported that a bilateral plaintiff underwent a right bhr-total hip arthroplasty, they were later diagnosed with aval, pain, abnormally elevated chrome cobalt and iron levels, and an mri demonstrated pseudotumors, in both hips.Therefore a revision surgery was performed to change both bhr components.They were discharged in stable condition, and three weeks after the revision they were walking with no assistive devices.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review, or escalation actions review could not be performed.If more information is received, this investigation will be reopened.The review of the product's current ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed for the bhr cup.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.The available medical documents were reviewed.A clinical root cause could not be determined.The reported alval[sic/pseudotumor/elevated metal ion levels may be consistent with the reported metallosis; however, the clinical root cause of the reported metallosis cannot be concluded.Reportedly the patient was walking without assist device 3 weeks post right hip revision.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H10.Additional information in b5.
 
Event or Problem Description
It was reported that a bilateral plaintiff underwent a right bhr-tha on (b)(6) 2009.The patient was later diagnosed with aval, pain, abnormally elevated chrome cobalt and iron levels, and an mri demonstrated pseudotumor, in both hips.Therefore, a revision surgery of the right hip was performed on (b)(6) 2023.The bhr acetabular cup, and the bhr modular head were explanted and replaced by a zimmer dual mobility crosslinked poly and biolox femoral head.The patient was discharged in stable condition, and three weeks after the revision they were walking with no assistive devices.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a bilateral patient underwent a right bhr-total hip arthroplasty, they were later diagnosed with aval, pain, abnormally elevated chrome cobalt and iron levels, and an mri demonstrated pseudotumors, in both hips.Therefore, a revision surgery was performed to change both bhr components.They were discharged in stable condition, and three weeks after the revision they were walking with no assistive devices.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and the hemi head and no other similar complaints have been identified for the sleeve.This failure will continue to be monitored via routine trending.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed and a clinical root cause could not be determined.The reported alval [sic/pseudotumor/elevated metal ion levels may be consistent with the reported metallosis; however, the clinical root cause of the reported metallosis cannot be concluded.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
ACETABULAR CUP HAP SIZE 52/58
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19350346
Report Number3005975929-2024-00052
Device Sequence Number7431354
Product Code NXT
UDI-Device Identifier03596010552310
UDI-Public3596010552310
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/30/2013
Device Catalogue Number74122158
Device Lot Number08MW20761
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/29/2024
Supplement Date Received by Manufacturer06/11/2024
07/29/2024
09/16/2024
09/26/2024
Initial Report FDA Received Date05/20/2024
Supplement Report FDA Received Date06/12/2024
08/06/2024
09/30/2024
10/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/31/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ANTHOLOGY HO POROUS SZ 7, LOT#:08JM11002.; HEMI HEAD 52MM, LOT#: 08CW16139.; MODULAR SLEEVE {} PLUS 0MM 12/14, LOT#:08FW17514.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexMale
Patient Weight129 KG